Alert archive / Kentucky / Freeze Warnings in 2021

Freeze Warning 5, NWS Jackson, KY

April 22, 202127 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Apr 22, 2021, 3:59 AM EDT for 27 counties in Kentucky. It took effect at Apr 23, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2021, 3:59 AM EDT (07:59 UTC)
In effect from
Apr 23, 2021, 2:00 AM EDT
Expired
Apr 23, 2021, 9:00 AM EDT
In force
7 hr
Issued by
NWS Jackson, KY
All 27 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 6 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS73 KJKL 220759
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
359 AM EDT Thu Apr 22 2021

KYZ044-050>052-059-060-088-104-106>110-112-113-115-117>120-221400-
/O.UPG.KJKL.FZ.A.0003.210423T0600Z-210423T1200Z/
/O.NEW.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Clay City, Stanton, 
Frenchburg, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, 
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, 
and South Williamson
359 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as the mid 20s are expected early this morning. For the
  second Freeze Warning, sub-freezing temperatures as low as 29 
  are expected.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...For the first Freeze Warning, until 10 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 8 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ058-069-086-087-111-114-116-221400-
/O.NEW.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
Estill-Jackson-Knox-Bell-Lee-Owsley-Clay-
Including the cities of Irvine, Ravenna, McKee, Annville, 
Barbourville, Middlesboro, Pineville, Beattyville, Booneville, 
and Manchester
359 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures
  as low as the mid 20s are expected early this morning. For the
  second Freeze Warning, sub-freezing temperatures as low as the
  upper 20s are expected.

* WHERE...Estill, Jackson, Knox, Bell, Lee, Owsley and Clay 
  Counties.

* WHEN...For the first Freeze Warning, until 10 AM EDT this 
  morning. For the second Freeze Warning, from 2 AM to 8 AM EDT 
  Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ068-079-080-083>085-221400-
/O.NEW.KJKL.FR.Y.0003.210423T0600Z-210423T1200Z/
/O.CON.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
359 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as the upper 20s are expected early this morning. For the Frost
  Advisory, temperatures as low as the lower 30s will result in 
  frost formation.

* WHERE...Rockcastle, Pulaski, Laurel, Wayne, McCreary and 
  Whitley Counties.

* WHEN...For the Freeze Warning, until 10 AM EDT this morning. 
  For the Frost Advisory, from 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill sensitive
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GEOGERIAN
5 follow-up statements
100 
WWUS73 KJKL 221330
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
930 AM EDT Thu Apr 22 2021

KYZ044-050>052-058>060-069-086>088-104-106>120-222130-
/O.CAN.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
/O.CON.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, McKee, Annville, Barbourville, 
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, 
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
930 AM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...
...FREEZE WARNING THAT WAS IN EFFECT THROUGH 10 AM EDT THIS 
MORNING IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ068-079-080-083>085-222130-
/O.CAN.KJKL.FZ.W.0004.000000T0000Z-210422T1400Z/
/O.CON.KJKL.FR.Y.0003.210423T0600Z-210423T1200Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
930 AM EDT Thu Apr 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...
...FREEZE WARNING THAT WAS IN EFFECT THROUGH 10 AM EDT THIS 
MORNING IS CANCELLED...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Pulaski, Laurel, Wayne, McCreary, Whitley and 
  Rockcastle Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BB/JP
901 
WWUS73 KJKL 222006
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
406 PM EDT Thu Apr 22 2021

KYZ044-050>052-058>060-069-086>088-104-106>120-230500-
/O.CON.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, McKee, Annville, Barbourville, 
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, 
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
406 PM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ068-079-080-083>085-230500-
/O.CON.KJKL.FR.Y.0003.210423T0600Z-210423T1200Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
406 PM EDT Thu Apr 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Pulaski, Laurel, Wayne, McCreary, Whitley and 
  Rockcastle Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BB/JP
884 
WWUS73 KJKL 230220 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
1020 PM EDT Thu Apr 22 2021

KYZ044-050>052-058>060-069-086>088-104-106>120-231200-
/O.CON.KJKL.FZ.W.0005.210423T0600Z-210423T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, McKee, Annville, Barbourville, 
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, 
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
1020 PM EDT Thu Apr 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 degrees expected. 

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KYZ068-079-080-083>085-231200-
/O.CON.KJKL.FR.Y.0003.210423T0600Z-210423T1200Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
1020 PM EDT Thu Apr 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 33 degrees will result in frost  
  formation.

* WHERE...Pulaski, Laurel, Wayne, McCreary, Whitley and 
  Rockcastle Counties.

* WHEN...From 2 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JP/GREIF
797 
WWUS73 KJKL 230816
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
416 AM EDT Fri Apr 23 2021

KYZ044-050>052-058>060-069-086>088-104-106>120-231300-
/O.EXT.KJKL.FZ.W.0005.000000T0000Z-210423T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, McKee, Annville, Barbourville, 
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, 
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
416 AM EDT Fri Apr 23 2021

...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...This morning's low temperatures will bottom out at 25 to
  30 degrees in most locations. Ridges will be a little warmer,
  generally in the lower 30s.

* WHERE...Portions of east central, northeast and southeast 
  Kentucky.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect sensitive plants from the cold. 

&&

$$

KYZ068-079-080-083>085-231300-
/O.EXT.KJKL.FR.Y.0003.000000T0000Z-210423T1300Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
416 AM EDT Fri Apr 23 2021

...FROST ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...This morning's low temperatures will bottom out in the
  upper 20s to mid 30s, resulting in frost over much of the area.
 
* WHERE...Pulaski, Laurel, Wayne, McCreary, Whitley and 
  Rockcastle Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect sensitive plants from the cold.

&&

$$

HAL
039 
WWUS73 KJKL 231257
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
857 AM EDT Fri Apr 23 2021

KYZ044-050>052-058>060-069-086>088-104-106>120-231400-
/O.EXP.KJKL.FZ.W.0005.000000T0000Z-210423T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, McKee, Annville, Barbourville, 
Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, 
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, 
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, 
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
857 AM EDT Fri Apr 23 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are rising above freezing in all locations, thus the
Freeze Warning will be allowed to expire at 9 AM EDT.

$$

KYZ068-079-080-083>085-231400-
/O.EXP.KJKL.FR.Y.0003.000000T0000Z-210423T1300Z/
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, London, Monticello, Stearns, Whitley City, Corbin, 
and Williamsburg
857 AM EDT Fri Apr 23 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have warmed above freezing in all locations, thus 
the Frost Advisory will be allowed to expire at 9 AM EDT.

$$

BB/JP

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 22, 2:41 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 22, 2:41 AM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
241 AM EDT Thu Apr 22 2021

.UPDATE...
Issued at 241 AM EDT THU APR 22 2021

The forecast remains on track. Did adjust a few of the low
temperatures down a bit more, given the continued clearing over
the next few hours, before clouds increase from the west. Updates
have been sent.

UPDATE Issued at 1105 PM EDT WED APR 21 2021

Just a quick update to the grids to adjust the last of the PoP and
Wx threat. Also updated the sky cover per the latest satellite
images along with the current obs and trends for the T/Td grids -
running ahead of schedule for the chilly air. These updates have
been sent to the NDFD and web servers along with a forthcoming
zone update and NPW freshening.

UPDATE Issued at 740 PM EDT WED APR 21 2021

23z sfc analysis shows cyclonic flow over eastern Kentucky this
evening with northwest winds of near 10 mph bringing in more cold
air ahead of arriving high pressure. In addition, the colder air
aloft is yielding a steep lapse rate and still helping the
development of convective snow and rain showers. The depth of the
cold air is allowing snow to be the predominate precipitation type
even at temperatures in the low 40s. These showers will diminish
quickly after sunset while the clouds start to break up shortly
after. The CAA will serve to bring temperatures to below freezing
by morning at most places necessitating the freeze warning that is
in effect for tonight. Currently, readings are running from the
upper 30s north to the low 40s south while dewpoints are mainly in
the mid 20s. Have updated the forecast to primarily tweak the
PoPs and Wx conditions through the rest of the evening and
overnight. Have also included the latest obs and trends for the
T/Td grids. These updates have been sent to the NDFD and web
servers. Will also be issuing a new set of zones and SAFs.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 430 PM EDT WED APR 21 2021

Late this afternoon, an upper level low was centered north of the
Great Lakes, with the axis of an upper level trough trailing into
the southeastern Conus. Multiple shortwaves were moving through
the trough, with the first rotating through the Lower OH Valley
at this time. Another was upstream centered over the southeast
MN/western WI area. Further west, an upper level trough was
working through the western Conus. A cold airmass has invaded the
OH Valley. Heating of this airmass and the passing shortwaves is
leading to shower activity, falling as a mix of rain and snow.

The first shortwave trough will cross eastern KY this evening,
giving way a period of height rises and clearing in its wake. The
next shortwave will approach from the west late tonight and cross
the region on Thursday. A shortwave ridge is expected to cross the
area on Thursday night while the shortwave trough initially over
the western US will have moved into the Plains and approach the MS
Valley late on Thursday night. At the sfc, high pressure is
expected to build east through the period from the Plains and into
the Southeast and the TN and OH Valley regions.

Showers, mixed with snow at times, will work across eastern KY
into this evening with precipitation falling as all snow across
the highest terrain. This activity should diminish throughout the
evening. Clearing skies, slackening winds, and dewpoints in the
20s will set the stage for sub freezing temperatures and frost
development across the region tonight into early on Thursday.

Additional showers are possible on Thursday as the next shortwave
moves across the region, with the chances greatest across the
north and east. Upper level ridging and sfc high pressure
settling across the Appalachians will lead to another cold night
on Thursday night, particularly eastern valley locations. Clouds
will increase from the west and southwest late Thursday night,
which will lead to some uncertainty in temperatures across the
southwest. At this time, the lowest min temperatures are expected
in valleys across the north and east.

Overall, the main forecast concern during the period is the sub
freezing temperatures expected tonight, down into the 20s with
frost and sub freezing temperatures also possible on Thu night. A
freeze warning remains in effect for the entire area from 2 AM to
10 AM on Thursday. The eastern valley locations that will
experience the cloud cover increase the latest have the best
chance to reach sub freezing levels and for frost to develop on
Thursday night into early on Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 330 PM EDT WED APR 21 2021

The weather across eastern Kentucky should finally start to get
its act together in the extended period. We will start things off
with slightly below normal temperatures, as clouds and
precipitation associated with a passing area of low pressure
spread across the area over the upcoming weekend. Friday should be
dry, as a ridge of high pressure retreats off to our east. By late
Friday night, however, an area of rain showers is expected to move
in from the southwest and west, ahead of an oncoming area of low
pressure. This system will form over the southern Plains toward
the end of the week, and will move almost directly over top of us
on Saturday. Widespread rain is expected to overspread the area
from very early Saturday through early Saturday evening. The rain
should then taper off fairly quickly Saturday evening, as the low
pulls off to our east, with the last showers exiting the area by
around dawn on Sunday. After that, a strong ridge of high pressure
should settle over the region for several days. It is during this
time that we can expect a steady increase in daily and nightly
temperatures around eastern Kentucky. The dry weather should last
through the middle of next week.

After a day of near normal temperatures on Sunday, we should see
a few days in a row of well above normal temperatures. Highs on
Monday should max out in the low to mid 70s, as ample sunshine and
southerly flow take over. This pattern should persist Tuesday and
Wednesday as well, and we could see highs on each of those days
reaching the upper 70s to lower 80s around eastern Kentucky. We
may see another weather system moving in on Wednesday with rain
accompanying it, but this uncertain at the moment.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 241 AM EDT THU APR 22 2021

Clear skies will give way to an increase in clouds from west to
east towards dawn. These will start out in the mid-levels of the
atmosphere, before an increase in cumulus ranging from 4-6k feet
agl takes place during the day. A few showers may be seen across
the area, mainly affecting locations north of the Mountain
Parkway, as an upper level disturbance passes through the Ohio
Valley. Clouds will then dissipate towards dusk. Light winds
through early this morning will increase to around 10 kts out of
the west by noon, with gusts of 15 to 20 kts during the
afternoon at times. Winds will then diminish by early this
evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Friday morning for KYZ044-
050>052-059-060-088-104-106>110-112-113-115-117>120.

Freeze Warning until 10 AM EDT this morning for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 21, 3:47 PM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
347 PM EDT Wed Apr 21 2021

KYZ044-050>052-059-060-088-104-106>110-112-113-115-117>120-222300-
Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Breathitt-Knott-Perry-Leslie-
Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Clay City, Stanton,
Frenchburg, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Jackson, Hindman, Pippa Passes, Hazard, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
347 PM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Sub-freezing temperatures and frost are expected in most locations
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sub-freezing temperatures and frost are expected in most locations
early Thursday morning.

Frost is anticipated in valley locations Thursday night into
Friday morning and sub-freezing temperatures are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ058-068-069-079-080-083>087-111-114-116-222300-
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Lee-Owsley-Clay-
Including the cities of Irvine, Ravenna, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Beattyville, Booneville, and Manchester
347 PM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Sub-freezing temperatures and frost are expected in most locations
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sub-freezing temperatures and frost are expected in most locations
early Thursday morning.

Frost is anticipated in valley locations Thursday night into
Friday morning and sub-freezing temperatures are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:59 AM EDTFrost AdvisoryJKLLaurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley29 hr

Nearby

Freeze Warnings in Kentucky, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.